Maine, 2006

Flood in Maine, June 10, 2006

June 10, 2006 · NWS CAR · 1 event in 1 county or zone

Low pressure lifting across Maine brought heavy rain to the region. 50 inches fell with this storm.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Low pressure lifting across Maine brought heavy rain to the region. Rainfall totals of 1.00 to 1.50 inches fell with this storm. This was in addition to 2.00 to 3.00 inches of rain which had fallen less than 48 hours earlier...and another several inches of rain which had fallen at the start of the month. The heavy rain led to sharp rises on many streams and smaller rivers...which contributed to minor flooding. A portion of Route 182 was flooded and closed around a mile north of the junction with Route 1 when water impounding behind a beaver dam flooded the road. Water levels fell once the beaver dam was removed and the road re-opened.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jun 10, 9:40 AM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Jun 10, 9:40 AM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE CARIBOU ME
1040 AM EDT SAT JUN 10 2006

.SYNOPSIS...LOW PRESSURE WILL INTENSIFY OFF THE SOUTHERN NEW
ENGLAND COAST OVERNIGHT AND THEN SLOWLY TRACK NORTHEAST THROUGH THE
GULF OF MAINE SATURDAY INTO SATURDAY NIGHT. THE LOW WILL CONTINUE
NORTHEAST THROUGH THE MARITIMES SUNDAY INTO SUNDAY NIGHT THEN HIGH
PRESSURE WILL BEGIN TO RETURN ON MONDAY.

&&

.SHORT TERM /TODAY THROUGH SUNDAY/...
UPDATE: REPORTS OF WATER COVERING ROADWAYS OVER HANCOCK COUNTY AND
STP RAINFALL TOTOALS HAVE PROMPTED FLOOD WARNINGS AND WATCHES FOR
DOWNEAST AND EAST CENTRAL MAINE. ZONES HAVE UPDATED TO REFLECT THESE
HEADLINES.

REST OF DISC: MAIN CONCERN IS THE HEAVY RAINFALL EXPECTED TODAY INTO
TONIGHT ACROSS THE CWA. LEANED HEAVILY W/THE GFS AS IT ALIGNED WELL
W/LATEST RADAR & SATL IMAGERY & MATCHED WELL W/00Z UA.

DECISION HAS BEEN MADE TO HOLD OFF ON A FLOOD WATCH AS TOTAL QPF
W/THIS EVENT WILL BE ON THE ORDER OF 1.25 TO NEAR 2 INCHES CWA
WIDE W/THE HIGHEST AMOUNTS GEARED FROM DOWNEAST MAINE UP THROUGH
THE CENTRAL HIGHLAND & A 2ND AREA ACROSS NWRN AREAS W/SLUG OF RAFL
COMING THERE THIS AFTERNOON INTO TONIGHT. MAIN STEMS RIVERS SHOULD
BE ABLE TO HANDLE THIS RAFL. SOME MINOR NUISANCE TYPE FLOODING
LIKE PONDING IN LOW LYING AREAS COULD OCCUR. SOME OF SMALLER
STREAMS AND BROOKS WILL SEE THE SHARPEST RISES. WE WILL ISSUE A
FLOOD STATEMENT TO ACCOUNT FOR THIS THINKING.

GFS TAKES SFC & UPPER LOW ACROSS ERN MAINE TODAY & THEN SLOWLY
MOVE IT ALONG INTO THE MARITIMES BY SUNDAY. WARM AIR CONVEYOR
NOTED WELL BY SPENES SPARKING OFF SOME CONVECTION W/HEFTY RAFL (.50/HR)
PER RADAR AND HYDROVIEW. THIS CONVEYOR LIFTS ON N TODAY MOVING
ACROSS NRN & ERN MAINE & THEN INTO WRN NEW BRUNSWICK THIS EVENING.
LOOKING FOR SOME HEAVY RAIN AT TIMES W/THIS FEATURE. THEN IT LOOKS
LIKE SOME DEFORMATION BANDED TYPE RAFL TONIGHT INTO EARLY SUNDAY
W/HEAVIEST AMOUNTS GEARED ACROSS FAR NRN & NWRN AREAS. DOWNEAST
AREAS TO THE COAST WILL SEE RAIN TRANSITION TO SCATTERED SHOWERS TONIGHT.

LOOKS LIKE THINGS FINALLY BEGIN TO WIND DOWN BY SUNDAY AFTERNOON
W/SFC & UPPER LOW MIGRATING THROUGH THE MARITIMES. THIS IS
DEPICTED IN THE GRIDS W/LIKELY SHOWERS GOING TO SCATTERED SHOWERS
AFT 18Z. DOWNEAST & CNTL SECTIONS WILL EVEN SEE SOME DRYING W/THE
POTENTIAL FOR SOME SUN.

MADE SOME ADJUSTMENTS MAINLY TO THE DEWPOINT GRIDS TODAY INTO
EARLY SUNDAY TO BRING THEM UP W/AIRMASS REMAINING MOIST. SLIGHT
ADJUSTMENTS WERE MADE TO TODAY/S MAXES TO BACK THEM DOWN A TAD.
USED HPC QPF THIS FCST CYCLE. THIS MATCHES WELL PER COORDINATION
W/GYX & NERFC.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
LOW PRESSURE WILL CONTINUE TO WEAKEN AS IT LIFTS SLOWLY NORTHEAST
INTO THE CANADIAN MARITIMES SUNDAY NIGHT AND MONDAY. THE FORECAST
AREA WILL REMAIN IN A WEST TO NORTHWEST FLOW ALOFT THROUGH
MONDAY. A WEAK SHORT WAVE MOVING THROUGH THIS FLOW MAY BRING A
CHANCE OF SHOWERS MAINLY ACROSS THE NORTH DURING MONDAY AFTERNOON
AND INTO MONDAY EVENING OTHERWISE MAINLY DRY WEATHER EXPECTED.
MADE NO CHANGES TO REMAINDER OF THE EXTENDED GRIDS.

&&

.AVIATION...
IFR TO START IT OUT THIS MORNING W/THE EXCEPTION OF KCAR & KPQI
WHERE MVFR CONDITIONS WILL GO QUICKLY TO IFR BY 12Z AS RAIN &
LOWER CIGS ARRIVE FROM THE S. LOOKS LIKE IFR (CIGS RUNNING AROUND
700 FT) INTO TONIGHT.

&&

.MARINE...

SHORT TERM: EXTENDED SCA INTO 10Z SUN FOR THE SEAS TO STAY UP AS
SELY FETCH WILL CONTINUE. ADDED MENTION OF TSRA FOR EARLY THIS
MORNING DUE TO RADAR...SATL IMAGERY & OBS. LIKED THE NAM12 WINDS TO
START OUT PER LATEST MARINE OBS & THEN TRANSITIONED OVER THE GFS
TONIGHT INTO SUN. STARTED SPEEDS OFF 15- 20 KTS TODAY & THEN BRING
THEM DOWN TO 10 KTS OR SO AS LOW MOVES THROUGH LATER TODAY INTO
TONIGHT. LOOKING FOR DIRECTION TO SHIFT TO THE W W/10- 15 AT BEST.
SEAS WILL SUBSIDE LATER IN THE DAY ON SUN.

LONG TERM: NO HEADLINES EXPECTED THROUGH MID WEEK.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ050 UNTIL 6 AM SUNDAY.

&&

UPDATE...VJN
SHORT TERM/MARINE...HEWITT
LONG TERM/MARINE...DUDA
AVIATION...WEITLICH/HEWITT
Hazardous weather outlook, Jun 10, 3:42 AM EST, 7 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
442 AM EDT SAT JUN 10 2006

ANZ050-MEZ001>006-010-011-015>017-029>032-110845-
COASTAL WATERS FROM EASTPORT ME TO STONINGTON ME OUT 25 NM-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
442 AM EDT SAT JUN 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...TODAY AND TONIGHT

RAIN WILL CONTINUE INTO TONIGHT. RAIN WILL BE HEAVY AT TIMES TODAY
ACROSS THE AREA. THE RAIN MAY RESULT IN SOME PONDING OF WATER ON
ROADS. PLEASE REFER TO THE FLOOD STATEMENT / PWMFLSCAR/ ISSUED BY
THIS OFFICE FOR MORE DETAILED INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT RAINFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE IN CARIBOU.

DUDA

In the hours before

Special weather statement, Jun 10, 7:04 AM EST, 4 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
804 AM EDT SAT JUN 10 2006

MEZ005-006-010-011-015>017-031-032-101500-
NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-CENTRAL PISCATAQUIS-
CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-INTERIOR HANCOCK-
CENTRAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
INCLUDING THE CITIES OF...MILLINOCKET...EAST MILLINOCKET...
PATTEN...MEDWAY...HOULTON...HODGDON...SHERMAN...SMYRNA MILLS...
GREENVILLE...MONSON...BLANCHARD...LINCOLN...HOWLAND...
SPRINGFIELD...BANGOR...BREWER...ORONO...OLD TOWN...AMHERST...
AURORA...DEDHAM...EASTBROOK...GREAT POND...ORLAND...DEBLOIS...
GRAND LAKE STREAM...MEDDYBEMPS...PEMBROKE...PERRY...PRINCETON...
DOVER-FOXCROFT...MILO...GUILFORD...DANFORTH...VANCEBORO...
TOPSFIELD
804 AM EDT SAT JUN 10 2006

...HEAVY DOWNPOURS LIKELY THROUGH LATE MORNING ACROSS PORTIONS OF
DOWNEAST AND EAST CENTRAL MAINE...

DOPPLER RADAR IS INDICATING A HEAVY BAND OF RAINFALL ABOUT 50
MILES WIDE MOVING NORTHWEST AT 40 MPH ACROSS PORTIONS OF DOWNEAST
MAINE. RAINFALL RATES OF AROUND A HALF INCH PER HOUR CAN BE
EXPECTED AS THIS BAND CONTINUES TO MOVE NORTHWEST INTO EAST
CENTRAL MAINE INTO THE LATE MORNING HOURS. AN ISOLATED RUMBLE OR
TWO OF THUNDER MAY ACCOMPANY BRIEF HEAVY DOWNPOUR RATES UP TO 1.50
INCHES PER HOUR...BUT THESE RAINFALL RATES WILL ONLY LAST A FEW
MINUTES AT A TIME. MOTORISTS SHOULD BE PREPARED FOR REDUCED
VISIBILITIES AND PONDING OF WATER ON ROADWAYS IN THE VICINITY OF
THIS BAND OF HEAVY RAINFALL.

VJN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Hancock

When
June 10, 11:30 AM EST to 1:30 PM EST
Where
Hancock County, 6 mi E of Ellsworth
Reported by
LAW ENFORCEMENT
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2006Every state in 2006This day in weather historyWarnings in Maine, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5517435.